Thyroid UK
88,872 members103,431 posts

Dose increase success!

Hi all

I managed to get my dose increased from 25mg to 50 mg.

Doctor did say I was within normal range so no need to increase it. I argued I felt worse than ever and insisted I needed the increase and she gave in! To be honest I think she is fed up with me and just wants me to disappear but who cares!

Now I will worry that my levels will drop and she will drop the dose but hopefully I will now start to feel better and she will leave the dose alone.

Thanks to everyone who gave me advise to inform my argument.

There is one thing she was unable to tell me and I would like to know and that is do I have Hashimotos? She said you have an under active thyroid and that was basically it. She did say the surgery only tests for antibodies in over active thyroid. I would like to know but is it really something I need to know and if so why?

8 Replies
oldestnewest

Rosserk,

Well done!

The point of the dose increase is to increase T4 and T3 and reduce TSH so it is to be hoped that TSH does drop to between 0.2 - 1.0. It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.

You should have a follow up thyroid test 6-8 weeks after increasing dose. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

thyroiduk.org.uk/tuk/about_...

If your practice hasn't tested thyroid antibodies there's no way to tell whether or not you have Hashimoto's. 90% of hypothyroidism is caused by Hashimoto's so it's reasonable to assume you have it. If you want confirmation either way you can order thyroid peroxidase (TPO) and thyroglobulin (Tg) antibodies tests from Blue Horizon or Medichecks via thyroiduk.org.uk/tuk/testin... Medichecks are offering 15% discount using MED15 code throughout March.

Reply

Clutter I’m elated at the increase! I am really confident I’m now on the right track and will start to feel better.

It’s interesting that you say it takes 7-10 days for meds to kick in because that was when I started to feel different when I was started on levothyroxine but as you know the effects were short lived. The initial change was dramatic though so I’m really confident the increased dose is going to help me. I was worried about having to source my own and take it without medical supervision.

The doctor wasn’t convinced that hypothyroidism was the cause of the chest pains drop in heart rate and all the other symptoms I was having even though she can’t give me another reason for them.

Reply

Clutter any chance you could recommend which test would be best please? Knowing my luck I will waste money on the wrong test! 😜

Reply

Rosserk,

My advice is to wait 6-8 weeks for the dose increase to take effect then have TSH, FT4, FT3, TPO and thyroglobulin antibodies tested. Have a look at medichecks.com/thyroid-func... or medichecks.com/thyroid-func... which includes some vitamin and mineral tests. Medichecks offer #ThyroidThursday discounts.

If you don't want to wait you can order TPO and Tg antibodies medichecks.com/thyroid-func... and use MED15 15% discount code until the end of March.

Reply

Thanks Clutter that sounds like great advice which I will follow. Kindest regards! 😜

1 like
Reply

Yes, you do need to know. Because of the way Hashi's behaves.

With Hashi's, your immune system with attack your thyroid and try to destroy it. And, the dying cells will release their stock of hormone into your blood, causing your FT4 and FT3 to suddenly rise sharply, and therefore your TSH will become suppressed. As doctors know nothing about Hashi's (which is why she's refusing to test your antibodies) they then accuse the patient of 'abusing' their 'meds' and drop the dose - often drastically. But, if you know about Hashi's, you will know that it has nothing to do with your dose (and how can you abuse a fixed dose, anyway???) and is all to do with your dying thyroid. And, that it's only a temporary rise, and when the excess hormone is used up, you will go back to being hypo, and will need your former dose. If you know you have Hashi's, and how it works, you can explain it to your doctor, and avoid the aggro of dropping the dose and trying to get it raised again!

Also, you will know that you need to try a 100% gluten-free diet, and take selenium, to try and reduce antibodies - which can cause symptoms of their own. And you will know that you need to keep your TSH suppressed in order to even out the 'hyper'/hypo swings. Your doctor won't know any of that!

So, yes, you really, really do need to know. :)

Reply

Grey goose, hello and thank you for the clarification I will definitely get private testing and take all the necessary steps if I need to. I’ve put on a stone and a half in a very short space of time so need to do something to shed the pounds. I will do anything to feel better, I gave up smoking by going cold turkey because I thought it would help so I’m focussed on improving my health and doing the right things to get my life back on track!

Reply

You're welcome. :)

Reply

You may also like...